Vomiting, electrolyte disturbance, and medications; the perfect storm for acquired long QT syndrome and cardiac arrest: a case report

K. D. Tiver, D. Dharmaprani, J. X. Quah, A. Lahiri, K. E. Waddell-Smith, A. N. Ganesan

Research output: Contribution to journalArticlepeer-review

3 Downloads (Pure)

Abstract

Background: Acquired long QT syndrome is an important and preventable cause of cardiac arrest. Certain medications and electrolyte disturbance are common contributors, and often coexist. In this case, we report five contributors to cardiac arrest. Case presentation: This case is of a 51-year-old Caucasian female patient who presented with vomiting associated with hypokalemia and hypomagnesemia. She subsequently received ondansetron and metoclopramide, on the background of chronic treatment with fluoxetine. She then suffered an in-hospital monitored cardiac arrest, with features of long QT and torsades de pointes retrospectively noted on her prearrest electrocardiogram. She was diagnosed with acquired long QT syndrome, and her QT interval later normalized after removal of offending causes. Conclusions: This case highlights the importance of proper consideration prior to prescribing QT prolonging medications, especially in patients who have other risk factors for prolonged QT, such as electrolyte disturbances and pretreatment with QT prolonging medications.

Original languageEnglish
Article number9
Number of pages5
JournalJournal of Medical Case Reports
Volume16
DOIs
Publication statusPublished - 2022

Keywords

  • Acquired long QT syndrome
  • Case report
  • Fluoxetine
  • Hypokalemia
  • Hypomagnesemia
  • Metoclopramide
  • Ondansetron
  • Renewal theory
  • Torsades de pointes

Fingerprint

Dive into the research topics of 'Vomiting, electrolyte disturbance, and medications; the perfect storm for acquired long QT syndrome and cardiac arrest: a case report'. Together they form a unique fingerprint.

Cite this